South Dakota, 2016

Hail and Damaging Wind in South Dakota, June 8, 2016

June 8, 2016 · NWS UNR · 2 events in 1 county or zone

A slow moving thunderstorm became severe as moved from Niobrara County into far western Fall River County. The storm produced hail around quarter size and wind gusts around 60 mph before it weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow moving thunderstorm became severe as moved from Niobrara County into far western Fall River County. The storm produced hail around quarter size and wind gusts around 60 mph before it weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 3:38 PM MST, 37 minutes earlier.

Area forecast discussion, Jun 8, 3:38 PM MST, 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
438 PM MDT WED JUN 8 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 209 PM MDT Wed Jun 8 2016

Broad upper ridge covers the west central states, with an
embedded wave pushing into the northern plains. Surface trough is
just east of the Rockies, and low pressure sits over south central
SD. Skies across the region are mostly sunny. Thunderstorms over
the Black Hills continue but are currently weakening. A line of
storms is developing just west of the Hills. Winds are light and
variable, and temps are in the 80s.

Scattered thunderstorms will continue into early evening across
portions of the area. Instability will be sufficient for some of
these storms to become strong or marginally severe, but shear is
too weak for any long-lived or widespread severe weather. Weak
steering winds will result in slow-moving storms, and with
precipitable water 150% of normal, will have to watch for flash
flooding. Convection is expected to diminish after sunset, leaving
the CWA dry by midnight. Lows tonight will be in the mid 50s to
mid 60s.

Upper ridge axis will cross the northern plains Thursday, with 850
mb thermal ridge axis aligning over the CWA ahead of a weak low
pressure system. Highs will be in the 90s, with 80s in the Black
Hills. Some areas may reach 100 degrees; however, with minimum
relative humidity values 15 to 30 percent, heat indices won't be
greater than the actual temperature. Afternoon thunderstorms will be
possible over the Black Hills again. Then as a weak cool front
begins to pass through the area, a line of showers and thunderstorms
is expected to develop in the late afternoon and early evening.
Models are showing MLCAPE of 500-1000 J/kg across northwest SD in
the evening, where 0-6 km shear will be 35-45 kts. May be a strong
to severe storm, but widespread severe weather is not expected.

.LONG TERM...(Friday Through Wednesday)
Issued at 209 PM MDT Wed Jun 8 2016

An upper-level ridge over the central CONUS will sharpen Friday
into Saturday, maintaining hot and mostly dry weather through
Sunday, with a small chance of showers and thunderstorms over the
Black Hills and adjacent plains.

Upper ridge will move eastward Sunday into Monday, as a Pacific
Northwest low pushes into the region. This will bring a trough
across the area, and thus will cool things down for the first part
of next week. Chances for precip will also increase Sunday night
through Monday as this trough passes, and there may even be some
severe storms, especially for northern areas.

For Tuesday and Wednesday, the ridge begins to rebound over the
central CONUS as a large upper low develops off the West Coast,
resulting in warming temperatures. Periodic weak shortwaves passing
through the ridge may bring showers and thunderstorms through
midweek.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 433 PM MDT Wed Jun 8 2016

Sct tstms from parts of nern WY through the Blkhls will drift
slowly ewd across wcntrl/swrn SD this eve and dissipate. IFR
conditions possible in stronger storms. Otherwise...VFR conditions
will continue through the night. Lesser chances for storms are
expected tomorrow aftn.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Pojorlie
LONG TERM...Pojorlie
AVIATION...Johnson
Hazardous weather outlook, Jun 8, 2:56 AM MST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
356 AM MDT WED JUN 8 2016

SDZ024-028-029-WYZ057-091300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
356 AM MDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY
WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY
ACROSS THE BLACK HILLS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-025>027-072>074-WYZ054>056-058-071-091300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-NORTHEASTERN CROOK-
356 AM MDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY
WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-030>032-041>044-046-047-049-091300-
ZIEBACH-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
356 AM MDT WED JUN 8 2016 /456 AM CDT WED JUN 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY
WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 8, 12:06 PM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
106 PM MDT WED JUN 8 2016

SDZ024-028-082000-
NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
106 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES UNTIL 200 PM MDT...

AT 105 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEERFIELD...OR 17 MILES SOUTH OF LEAD...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEERFIELD AND DEERFIELD RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4412 10397 4418 10384 4407 10365 4396 10383
TIME...MOT...LOC 1905Z 324DEG 9KT 4411 10386

RUDGE
Special weather statement, Jun 8, 12:08 PM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 PM MDT WED JUN 8 2016

SDZ028-029-082015-
SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
108 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 215 PM MDT...

AT 108 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DEERFIELD RESERVOIR...OR 11 MILES WEST OF HILL CITY...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAZY HORSE MEMORIAL AND SYLVAN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4393 10388 4399 10375 4385 10355 4375 10378
TIME...MOT...LOC 1908Z 325DEG 7KT 4392 10380

RUDGE
Special weather statement, Jun 8, 2:07 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT WED JUN 8 2016

SDZ029-082145-
SOUTHERN BLACK HILLS SD-
307 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL
345 PM MDT...

AT 306 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JEWELL CAVE NATIONAL MONUMENT...OR 11 MILES WEST OF CUSTER...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEWELL CAVE NATIONAL MONUMENT.

LAT...LON 4378 10396 4385 10386 4378 10360 4358 10384
TIME...MOT...LOC 2106Z 321DEG 8KT 4373 10384

JOHNSON
Local storm report, Jun 8, 2:37 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             JEWEL CAVE              43.73N 103.83W
06/08/2016  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

POJORLIE
Special weather statement, Jun 8, 3:19 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT WED JUN 8 2016

WYZ056-057-082300-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-
419 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY UNTIL
500 PM MDT...

AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF SUNDANCE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNDANCE AND INYAN KARA MOUNTAIN.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 172 AND
193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4431 10465 4447 10461 4445 10419 4419 10427
TIME...MOT...LOC 2218Z 277DEG 17KT 4438 10453

AWARD
Special weather statement, Jun 8, 3:27 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT WED JUN 8 2016

SDZ027-029-041-WYZ058-082315-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-FALL RIVER SD-
WESTON WY-
427 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER...
SOUTHWESTERN CUSTER AND SOUTHEASTERN WESTON COUNTIES UNTIL 515 PM
MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF DEWEY TO 7 MILES NORTHEAST OF
MULE CREEK JUNCTION. MOVEMENT WAS SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DEWEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4333 10406 4350 10406 4351 10414 4367 10409
      4367 10374 4326 10393
TIME...MOT...LOC 2226Z 313DEG 9KT 4363 10401 4342 10409

AWARD

The radar

The Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fall River

When
June 8, 4:15 PM MST to 4:20 PM MST
Where
Fall River County, 8.05 mi W of Edgemont
Measured
1 in hail
Reported by
Public
Coordinates
43.300, -103.990

Thunderstorm Wind, Fall River

When
June 8, 4:15 PM MST to 4:20 PM MST
Where
Fall River County, 8.05 mi W of Edgemont
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.300, -103.990

Wind gusts were estimated between 60 and 65 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630188, 630189.